Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Wilmington, NC

April 1, 2001Florence County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 1, 2001, 1:15 PM EDT for Florence County, Marion County, South Carolina. It was in force for 75 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 1:15 PM EDT (17:15 UTC)
Expired
Apr 1, 2001, 2:30 PM EDT
In force
75 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Marion County, SC

What was reported inside it

TimeReportWhereRemark
Apr 1, 1:30 PM EDTThunderstorm Wind 55 EMarion, SCPower lines down.
Apr 1, 1:50 PM EDTThunderstorm Wind 55 EScranton, SCEmergency manager reported two trees down near Lake City with a porche blown off a mobile home. Sheriff reported scattered trees downed along U.S. 378 to Hannah.
Apr 1, 2:38 PM EDTThunderstorm Wind 55 ETimmonsville, SCGeneral public reported shingles blown off a roof in Timmonsville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 011716
SVRILM
NCC155-SCC033-041-067-011830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
115 PM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA   
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 230 PM EDT

* AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 7 MILES NORTHEAST
  OF CHERAW TO 9 MILES SOUTHWEST OF FLORENCE...MOVING NORTHEAST AT   
  20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PAMPLICO AT 125 PM EDT
   FLORENCE AT 130 PM EDT
   CLAUSSEN AT 135 PM EDT
   MARS BLUFF AT 140 PM EDT
   CENTENARY AT 155 PM EDT
   MARION AT 205 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:18 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 1, 11:18 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1018 AM EST SUN APR 1 2001

14Z SFC ANALYSIS SHOWS COLD FRONT ENTERING THE NC/SC FOOTHILLS WITH
AN ASSOC NARROW LINE OF CONVECTION. ALSO INTERESTING TO NOTE THE
BACKDOOR FEATURE WHICH DROPPED DOWN THE NC COAST OVERNIGHT AND HAS
HUNG UP ACROSS SOUTHERN NEW HANOVER COUNTY WEST TO DILLON COUNTY SC.
NEW HANOVER COUNTY MESONET HAS TEMPS IN THE LWR-MID 50S N OF THE
FRONT...WITH 59 AT SOUTHPORT (EXTRM S PART OF COUNTY.) VSBY SAT
SHOWS FRONT BEGINNING TO WASH OUT AND RETREAT N...SO SKY CVR/TEMPS
SHOULD WORK OUT FINE IN THE ZFP.

NOT PLANNING AN UPDATE ATTM. 40/50 POPS N AND 30 POPS S STILL LOOK
GOOD. 06Z MESOETA SHOWS BEST SFC CONV AND 700 MB UVV STILL REMAIN N
OF MY AREA TDY...AS SYSTEM QUICKLY SHIFTS E. TAIL END OF SQUALL LINE
FORMING IN THE FOOTHILLS WL PROBABLY CLIP MY NORTHERN COUNTIES...
ALONG AND N OF A LINE FROM DILLON TO NEW HANOVER. WL RE-EVALUATE
WHEN 12Z MODEL DATA BECOMES AVAILABLE.

CWF: CURRENT CWF LOOKS FINE. W WINDS THIS MORN SHOULD BECM SW JUST
BEFORE FROPA BEFORE GOING BACK TO W.

FCSTID = 9
ILM   68  41  63  43 /  50  20   0  10
LBT   66  40  61  42 /  50  10   0  10
FLO   68  40  64  45 /  30  10   0  10
MYR   69  41  63  44 /  30  10   0  10

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:38 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro67 min
Apr 1, 12:47 PM EDTSevere Thunderstorm WarningILMHorry73 min
Apr 1, 1:15 PM EDTSevere Thunderstorm WarningILMDillon75 min
Apr 1, 1:58 PM EDTSevere Thunderstorm WarningILMHorry77 min
Apr 1, 2:32 PM EDTSevere Thunderstorm WarningILMDarlington28 min
Apr 1, 2:42 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Marlboro48 min
Apr 1, 2:42 PM EDTSevere Thunderstorm WarningILMMarion48 min
Apr 1, 3:10 PM EDTSevere Thunderstorm WarningILMHorry50 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMDillon76 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMMarlboro76 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMMarion76 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.